Michigan, 2022Damaging Wind in Michigan, July 23, 2022
July 23, 2022 · NWS DTX · 1 event in 1 county or zone
A severe thunderstorm impacted Shiawassee County producing wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm impacted Shiawassee County producing wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 23, 9:29 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 23, 9:29 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1029 PM EDT Sat Jul 23 2022
.UPDATE...
A linear MCS has pushed onshore across western Lower Michigan with
apex of bow echo near Muskegon and Grand Haven. Most notable aspect
of the system was the development of a coherent rear inflow jet
feature that included some 80 knot velocities at roughly 5000 ft agl
over central Lake Michigan. Should be getting a good handle on what
the surface wind gust potential is as the orthogonal line segement
at the apex is traveling right down the radial into the KGRR 88d.
Latest hires nwp has continued to support the 12Z HREF data that
shows a significant weakening of the reflectivity depth (modeled)
and composite intensity (modeled) once the MCS enters Lower Michigan.
KDTX 00Z sounding shows a stable prestorm environment with plenty of
CIN that will need to be overcome particularly with the subsidence
inversion between 8.0-13.0 kft agl. The structure of the midlevel
inversion suggests the subsidence was active at observation time
which was supported by the lack of cloud this afternoon. The
approach of the forward propagating outflow supports a line feature
coasting into portions of the cwa between the 03-05Z timeframe. The
current trajectory suggests the I 96 corridor stands the best chance
to see strong to potentially severe wind gusts this evening. No
widespread severe weather is anticipated.
Zonal jet axis overspreading the area will support continued moisture
transport throughout the night. NWP supports additional shower and
thunderstorm activity pushing into the region, particularly north
after 09Z on the nose of a strengthening low level jet. Model
soundings depict near surface stability building through 5000 ft agl
during the early morning hours so thunderstorm activity is expected
to remain elevated. Decent enough EML with steep 800-600mb lapse
rates keeps MUCAPES at 1500 J/kg or so. No organized severe weather
is anticipated because of the stable layer, but training may lead to
heavy rainfall for some locations.
&&
.PREV DISCUSSION...
Issued at 753 PM EDT Sat Jul 23 2022
AVIATION...
Timing and location of multiple rounds of thunderstorm activity is
the main focus of the aviation forecast. Did not make any
significant changes to the going tafs which has called for a line of
thunderstorms and/or old forward propagating gust front through the
Detroit terminals between 04-07Z. Would like to get a look at the
00Z data before shifting any expectations. That being said...latest
regional Z mosaic and satellite trends support a northward shift
with the MCS that is currently tracking through eastern Wisconsin.
At the present time, an extrapolation of high cloud tops/tallest
reflectivity cores brings the bulk of the MCS through the northern
cwa. There can still be a gust front/outflow that setups along the
southern flank of the convection and will maintain the DTW/YIP/DET
TSRA out of deference for that potential. Arguably, the greatest
synoptic support exists across the northern cwa tonight with better
proximity to the cyclonic shear side of inbound jet and the modest
dcva that occurs with the system this evening. Things become messy
then the latter half of the night/early Sunday once the zonal jet
spreads across the region with fast and continuous
moisture/instability transport in addition to cloud top cooling
considerations. Stayed with the inherited timing between 14-18Z. The
last time period of potential for thunderstorm development will be
late Sunday afternoon between 21-00Z as the cold front finally drags
southward through Southeast Michigan.
For DTW...Still expecting thunderstorm activity accompanying an
outflow through DTW between 04-07Z tonight. Will be monitoring
trends this evening and will amend as needed. The potential for
showers and thunderstorms remains during the mid to late morning
hours Sunday but considerable uncertainty exists with regards to
coverage/location/timing of showers and thunderstorms. The potential
also exists for thunderstorms late Sunday afternoon.
DTW THRESHOLD PROBABILITIES...
* Medium for thunderstorms in the 04-07z time window tonight. Medium
for thunderstorms Sunday morning and afternoon.
* Low for ceilings aob 5000 feet through Sunday.
PREV DISCUSSION...
Issued at 437 PM EDT Sat Jul 23 2022
DISCUSSION...
Observations up to press time indicate subsidence in the wake of the
morning MCS holding Ok across SE MI as cirrus debris clears to the
east this afternoon. The northern Lower MI higher terrain has
activated with a few thunderstorms worthy of a chance POP in the
Thumb and then down toward Lake St Clair where some cumulus outline
additional low end potential. High temperatures there make a run
toward 90 with a pocket of Td in the mid 60s perhaps able to add
some late day instability near the shoreline. There are several more
hours of peak heating for stray convection to materialize, however
the earlier mesohigh/wake trough has mostly filled into a weak and
featureless surface high across the rest of Lower MI.
The remaining late day surface heating will serve more to set up
instability downstream of the MN/IA/WI MCS and provide a corridor
for it to migrate into southern Lower MI later tonight. As it stands
at press time, the system shows a number of strengths that add
confidence to maintenance. IR satellite imagery indicates a
convincing area of cold cloud tops along with very high lightning
flash rate which suggests the somewhat still discrete character of
the convection will continue to grow upscale during the late
afternoon and evening. Hourly mesoanalysis and near term forecasts
show the instability gradient moving slightly farther north from the
southern WI/northern IL corridor while RAP estimates a plume of near
EML 8C/km 700-500mb lapse rate over the south half of Lake MI. This
adds confidence to MCS maintenance mainly south of the I-69 corridor
and and possibly a couple hours earlier than the latest HRRR timing
into the Ohio border region of SE MI roughly in the 10 PM to 2 AM
time range. The system is expected to be fully mature and capable of
severe wind gusts as the primary hazard with higher probability
along the I96/696/94 corridor while also possibly trending down from
peak intensity after midnight. There is a downstream instability
reservoir but more along the line of MLCAPE in the 1000-1500 J/kg
range in a veered wind profile compared to 3000+ J/kg with better
inflow over the Midwest genesis region.
The second phase of this active weekend of convection gets underway
over the upper Midwest again later tonight. The low level jet is
projected to ramp up to around 40kts at 850mb activate another round
of nocturnal convection across MN/IA/WI/IL which then migrates along
the elevated warm front mainly into central Lower MI as 850mb wind
ramps up to around 40 knots. This activity will be more elevated for
SE MI to present a heavy rain threat along with possibly some hail
in any stronger updrafts. A swath of rainfall totals in the 1-2 inch
range is solidly possible across the Tri Cities and northern Thumb
but likely staying north of Flint and the I-69 corridor through
Sunday morning.
The final stage of this system brings the cold front into Lower MI
Sunday afternoon. All of the moving parts described above will have
a say in how things turn out for storms along the front but none
more than the scope of coverage and duration of the late night and
morning activity. The nocturnal convection is expected to have a
northward focus but with still enough coverage in the south for an
impact on renewed destabilization in the afternoon. The assumption
at this point is mid to late afternoon recovery will be adequate for
late day initiation in SE MI before the front exits eastward. The
initial discrete convective cells will have a strong wind field with
model soundings offering bulk shear in the 40-50kt range in a mostly
unidirectional hodograph. The big question is if CAPE will recover
back toward ML values high enough for organized convection, or a
target around 1500 J/kg, which will be a close call before the front
exits into Ontario by Sunday evening.
Passage of the cold front brings in cooler and less humid conditions
for the early week period. Dry weather is expected until possibly
another round of showers late Tuesday night into Wednesday.
MARINE...
A warm front and an approaching low pressure system will bring
increasingly unsettled conditions tonight into Sunday. Moderate
south to southwest wind and dry conditions prevail most of the
afternoon and evening with just a slight chance of a shower or
storm. Confidence is increasing on a more potent thunderstorm
complex to track from the Midwest across the central Great Lakes
late tonight. These storms may be strong to severe with strong wind
gusts, torrential downpours, and hail all possible tonight into
early Sunday. Strong southwest winds aloft will precede the passage
of a cold front during the day Sunday, lending moderate confidence
in a period of 25+ kt gusts across the nearshore waters. A Small
Craft Advisory has been issued for tomorrow as a result. Wind shifts
to the northwest tomorrow night in the wake of the front with high
pressure then expanding into the region on Monday.
HYDROLOGY...
Locally heavy rainfall remains possible across all of SE MI as
several rounds of thunderstorms move through the region. The latest
data show a swath of higher rainfall likely across the Tri Cities
and Thumb where totals around 1 inch are likely with 2 inch totals
possible tonight and Sunday morning. Totals of 1 inch or less are
expected for locations along and south of I-69 through metro Detroit
with a few locally higher amounts possible late this evening and
overnight when an organized storm system is expected to track
through the region. Another round of storms is possible Sunday
afternoon before a cold front sweeps activity eastward Sunday
evening. Flooding of prone urban locations and other low lying areas
is the main threat followed by moderate rises in smaller creeks and
streams around the region.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 8 AM to 4 PM EDT Sunday for LHZ421-422-
441>443.
Lake St Clair...Small Craft Advisory from noon to 10 PM EDT Sunday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory from noon to 10 PM EDT Sunday for LEZ444.
&&
UPDATE.......CB
AVIATION.....CB
DISCUSSION...BT
MARINE.......TF
HYDROLOGY....BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 23, 3:01 PM EST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
401 PM EDT Sat Jul 23 2022
MIZ047>049-053>055-060>063-068>070-075-076-082-083-241115-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
401 PM EDT Sat Jul 23 2022
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are expected late this evening and early overnight as
a thunderstorm complex sweeps across the region. These storms may be
strong to severe with damaging wind is the primary threat and an
isolated tornado as a secondary threat. Storm motion will be from
west to east around 40 mph.
Additional thunderstorms are expected to develop overnight. Heavy
rainfall will be the main hazard with these storms. Storm motion will
be from west to east at 30 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms on Sunday as a cold front sweeps
across the area. Some storms may become strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-241115-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
401 PM EDT Sat Jul 23 2022
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are expected late this evening and early overnight as
a thunderstorm complex sweeps across the area. These storms may be
strong to severe with damaging wind is the primary threat and an
isolated tornado as a secondary threat. Storm motion will be from
west to east around 40 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms on Sunday as a cold front sweeps
across the area. Some storms may become strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
MANN
In the hours before
Special weather statement, Jul 23, 9:57 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1057 PM EDT Sat Jul 23 2022
MIZ053-060-068-240400-
Shiawassee MI-Livingston MI-Saginaw MI-
1057 PM EDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of southwestern Saginaw,
Shiawassee and western Livingston Counties through MIDNIGHT EDT...
At 1056 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carson City to 8 miles northeast of
Portland to 7 miles northwest of Charlotte. Movement was east at 40
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Laingsburg around 1125 PM EDT.
Owosso, Perry, Morrice, Oakley and Henderson around 1140 PM EDT.
Corunna around 1145 PM EDT.
Bancroft around 1150 PM EDT.
Durand and New Lothrop around 1155 PM EDT.
Cohoctah, Byron, Lennon and Gregory around 1200 AM EDT.
Other locations impacted by these storms include Plainfield, Fenmore,
Layton Corners, Conway Township, Pinckney State Recreation Area,
Vernon, Parkers Corners, Juddville, Bennington and Unadilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4324 8437 4324 8392 4242 8392 4242 8414
4277 8416 4278 8437
TIME...MOT...LOC 0256Z 277DEG 36KT 4314 8477 4294 8476 4263 8494
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BehnkeSpecial weather statement, Jul 23, 10:37 PM EST, 1 minute before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1137 PM EDT Sat Jul 23 2022
MIZ061-068-069-240430-
Livingston MI-Genesee MI-Oakland MI-
1137 PM EDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of western Oakland,
eastern Livingston and Genesee Counties through 1230 AM EDT...
At 1137 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Henderson to Perry to 6 miles southeast of
Williamston. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Gaines around 1200 AM EDT.
Brighton around 1205 AM EDT.
Hartland, Flushing, Swartz Creek and Linden around 1210 AM EDT.
Fenton, Mount Morris, Beecher and Lake Fenton around 1215 AM EDT.
Flint, Milford, Holly and Crossroads Village around 1220 AM EDT.
Grand Blanc, Burton and Goodrich around 1225 AM EDT.
Novi and Davison around 1230 AM EDT.
Other locations impacted by these storms include Atlas, Davisburg,
Rankin, Holly State Recreation Area, Commerce, New Hudson, Rose
Center, Walled Lake, Argentine and Genesee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4322 8393 4322 8346 4249 8345 4249 8389
TIME...MOT...LOC 0337Z 275DEG 38KT 4308 8426 4284 8423 4262 8420
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BehnkeThunderstorm Wind, Shiawassee
- When
- July 23, 10:38 PM EST
- Where
- Shiawassee County, New Haven
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.080, -84.170
Several trees and wires reported down throughout the county, particularly across the northern part of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 23, 20221 death · $627,000 · 63 kt wind · 10 events
- Tornado and Flood in Iowa, July 23 to 24, 2022$1.2 million · EF1 · 11 events
- Tornado and Damaging Winds in Ohio, July 23, 2022$283,000 · EF1 · 40 events
- Flash Flood and Flooding in Wisconsin, July 23 to 24, 2022$218,000 · 2.5 in hail · 68 events
- Hail and Damaging Winds in Nebraska, July 23, 2022$2.6 million · 1.5 in hail · 16 events
- Tornadoes and Flash Flood in Minnesota, July 23 to 24, 2022$1.3 million · EF0 · 26 events
- Hail and Damaging Winds in Indiana, July 23, 2022$225,000 · 1.75 in hail · 47 events
- Tornado and Flood in Wisconsin, July 23, 20222 injured · $263,000 · EF0 · 14 events
- Damaging Winds in Ohio, July 23, 2022$327,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2022$120,000 · 1.25 in hail · 27 events
- Flash Flooding in Arizona, July 23, 2022$250,000 · 3 events
- Damaging Winds in Maryland, July 23, 2022$101,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041405.